Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 44, NWS Topeka, KS

October 4, 1998Anderson County, Kansas

NWS Topeka, KS issued this tornado warning at Oct 4, 1998, 11:40 AM CDT for Anderson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 11:40 AM CDT (16:40 UTC)
Expired
Oct 4, 1998, 12:10 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WFUS1 KTOP 041641 RRA
TORTOP
KSC003-041710-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A

* TORNADO WARNING FOR...
     ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1210 PM CDT

* AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTH OF WESTPHALIA...
  OR ABOUT 38 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 40 MILES
  PER HOUR.

* SOME LOCATIONS AFFECTED...
     WESTPHALIA
     GARNETT

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Oct 4, 2:50 AM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Oct 4, 2:50 AM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT SUN OCT 4 1998

...MAIN FORECAST PROBLEM IS SEVERE WEATHER THREAT TODAY...

06Z SURFACE MAP PUT DEVELOPING SURFACE LOW OVER EAST CENTRAL
COLORADO WITH 1 TO 2 MB PRESSURE FALLS OVER WESTERN KANSAS.  LAPS
DATA SHOWS ELEVATED INSTABILITY DEVELOPING OVER SOUTH CENTRAL KANSAS
WITH SHOWALTER INDICES AROUND -6.  PROFILERS HAVE A 45 KNOT
SOUTHERLY LOW LEVEL JET OVER WESTERN AND CENTRAL KANSAS.  EXPECT
CONVECTION TO BREAK OUT OVER CENTRAL KANSAS WITHIN THE NEXT 1 TO 2
HOURS AS FIRST SHORT WAVE EJECTS NORTHEAST INTO THE PLAINS.  COULD
SEE SOME ELEVATED SEVERE STORMS THIS MORNING.

FOR LATER PERIODS OF THE FORECAST...GENERALLY FOLLOWED THE ETA
MODEL.  THE NGM SURFACE LOW PLACEMENT IS TOO FAR NORTH INITIAL AND
AVN SEEMS TO PUT TOO MUCH ENERGY INTO THE SOUTHERN STREAM.

ETA SUGGESTS THE WARM FRONT SHOULD PUSH NORTH TO THE NEBRASKA BORDER
BY THIS AFTERNOON AS A THE SURFACE LOW DEEPENS OVER NORTHWEST KANSAS
IN RESPONSE TO A SECOND STRONGER WAVE EJECTING OUT OF THE MEAN TROUGH.
THIS WOULD PUT MOST OF NORTH CENTRAL AND NORTHEAST KANSAS INTO THE
WARM SECTOR BY LATE AFTERNOON.  AFTER MORNING CONVECTION CLEARS OUT
...ATMOSPHERE SHOULD BEGIN TO DESTABILIZE IN THE WARM SECTOR.
FORECAST SOUNDINGS FROM THE ETA MODEL SHOW IMPRESSIVE INSTABILITY IN
THE WARM SECTOR WITH CAPES AROUND 2000 J/KG.  VERY STRONG WIND
FIELDS ARE ALSO FORECAST WITH HELICITY VALUES OF 350 TO 400
J/KG...AND RATHER STRONG STORM RELATIVE MID LEVEL FLOW.  700-300 MB
DIVERGENCE OF Q-VECTORS SUGGEST THE STRONGEST UPWARD MOTION SHOULD
SWEEP ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON.
THIS WOULD POINT TO THE HIGH POTENTIAL FOR SUPERCELLS ALONG THE DRY
LINE OVER CENTRAL KANSAS THIS AFTERNOON.  WILL MENTION SEVERE STORMS
IN THE ZONES FOR TODAY AND TONIGHT.

ETA HAS DRY SLOT PUNCHING RAPIDLY NORTHEAST ACROSS THE AREA
TONIGHT.  THIS SHOULD END PRECIPITATION OVER NORTH CENTRAL KANSAS
THIS EVENING...AND OVER EAST AROUND MIDNIGHT.

DRY SLOT AND STRONG SUBSIDENCE AROUND DEEP SURFACE LOW OVER EASTERN
SOUTH DAKOTA SHOULD PRECLUDE ANY CHANCES FOR PRECIPITATION OVER
NORTH CENTRAL AND NORTHEAST ON MONDAY.  SURFACE GRADIENT SUGGESTS
NORTH CENTRAL KANSAS COULD BE QUITE BREEZY...WITH LIGHTER WINDS IN
THE NORTHEAST.

GENERALLY TRENDED TOWARD COOLER AVN/FAN GUIDANCE OVER WARMER NGM/FWC.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:10 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary30 min
Oct 4, 11:10 AM CDTSevere Thunderstorm WarningTOPRiley30 min
Oct 4, 11:37 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington33 min
Oct 4, 12:41 PM CDTFlash Flood WarningTOPAnderson, Coffey3 hr
Oct 4, 2:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin30 min
Oct 4, 3:20 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin3 hr
Oct 4, 3:48 PM CDTTornado WarningTOPRepublic42 min
Oct 4, 4:00 PM CDTSevere Thunderstorm WarningTOPCloud45 min
Oct 4, 4:16 PM CDTSevere Thunderstorm WarningTOPWabaunsee64 min
Oct 4, 4:21 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
Oct 4, 5:16 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee4 hr
Oct 4, 5:16 PM CDTFlash Flood WarningTOPMorris4 hr
Oct 4, 5:22 PM CDTTornado WarningTOPLyon, Osage, Wabaunsee48 min
Oct 4, 5:23 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage4 hr
Oct 4, 5:23 PM CDTFlash Flood WarningTOPLyon4 hr
Oct 4, 5:27 PM CDTSevere Thunderstorm WarningTOPShawnee63 min
Oct 4, 5:34 PM CDTSevere Thunderstorm WarningTOPOsage66 min
Oct 4, 5:50 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson65 min
Oct 4, 6:15 PM CDTFlash Flood WarningTOPJackson, Shawnee3 hr
Oct 4, 6:56 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee49 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.